Alert archive / South Dakota / River Flood Warnings in 2019

River Flood Warning 77, NWS Sioux Falls, SD

March 18, 2019Minnehaha County, Moody County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Mar 18, 2019, 2:27 PM CDT for Minnehaha County, Moody County, South Dakota. It was in force for 22 days.

The area

The counties it named.

The facts

Issued
Mar 18, 2019, 2:27 PM CDT (19:27 UTC)
Expired
Apr 9, 2019, 11:25 AM CDT
In force
22 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Major

Counties Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 29 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skunk Creek near Chester (SCCS2).

Action stage
6 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06481480, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 18, 12:39 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 18, 12:39 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1239 PM CDT Mon Mar 18 2019

.SHORT TERM...(Today through Tuesday afternoon)
Issued at 356 AM CDT Mon Mar 18 2019

Fog struggled to develop across the area this morning, but there is
a heavy frost.  Can't rule out some patchy fog this morning mainly
north of I-90 early this morning.  Fair amount of high clouds today
will result in filtered sunshine.  With surface ridge just to the
south of the forecast area, winds will be fairly light, especially
this morning. As ridge shifts east, expect winds to take on a more
southerly component. Highs will be similar to yesterday, with
coolest reading north of 90 over a fairly stout snowpack.

Warm air advection/theta-e advection increases tonight in advance
of a wave dropping south across the northern plains. The low level
warm air advection leads to some very weak isentropic lift, mainly
concentrated on the 295-300K surface across Nebraska.  Below this
lift, there is a fair amount of dry air in the atmosphere, limiting
precipitation potential.  Have some low pops across far southeast
South Dakota into northwest Iowa.  Think the precipitation will
mainly be rain, unless dynamics will be able to overcome dry air
early Tuesday morning when there could be a snowflake or two.

.LONG TERM...(Tuesday evening through Sunday)
Issued at 356 AM CDT Mon Mar 18 2019

Overall, expect a gradual warming trend through the week, with the
strongest warming across the southern half of the forecast area
where snowpack is significantly less.  Will need to continue to keep
an eye on full latitudinal trough that works into the plains Friday
into next weekend.  Each model seems to have a different flavor on
how to handle this wave, with differing amounts of precipitation.
With upper ridge positioned just to the north and east, models are
struggling with what to do with the lingering wave.  Second system
is expected to follow on it's heals, but questions remain as to
whether these systems will remain separate (like the GFS), or work
together (more like the ECMWF).  For now, have stuck close to the
blend till a more consistent solution is apparent.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1238 PM CDT Mon Mar 18 2019

Light south and southwest winds continue through the daytime
hours, with partial high cloud cover. Clouds lower overnight, with
a few showers expected south of I-90 in southeast South Dakota
and around KSUX during the morning hours Tuesday. Very little
accumulation expected, but visibilities could be slightly lower in
falling rain.

&&

.HYDROLOGY...
Issued at 356 AM CDT Mon Mar 18 2019

Favorable melting conditions are expected through the
week, as high temperatures gradually warm day-to-day and overnight
temperatures cool below freezing. This will help to limit
significant contribution of melt moisture to the flooding problems
over the next few days as river levels generally fall through the
start of the week. Where snow pack still exists, diurnal melting
could bring some flattening or brief rises in river stages for many
locations, and perhaps initiate some minor flooding in smaller
stream/rivers north of I-90 as local moisture works into the main
channels. Keep in mind that much water remains in snowpack north of
I-90, and the trend toward warming temperatures should again create
an even greater flood threat in many basins heading through the next
couple weeks, greatly dependent on how any additional precipitation
interacts with the melt.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...VandenBoogart
HYDROLOGY...Chapman
Hazardous weather outlook, Mar 18, 3:15 AM CDT, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
315 AM CDT Mon Mar 18 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-190815-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
315 AM CDT Mon Mar 18 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Flooding from recent rain and snow melt will continue.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A gradual warm up of temperatures is expected this next week. This
will likely lead to additional snow melt, and additional rises of
area streams and rivers. Stay tuned to area flood statements for
additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:27 PM CDTRiver Flood WarningFSDBeadle332 days
Mar 18, 2:27 PM CDTRiver Flood WarningFSDSanborn339 days
Mar 18, 2:27 PM CDTRiver Flood WarningFSDBrookings, Moody88 days
Mar 18, 2:27 PM CDTRiver Flood WarningFSDLincoln, Minnehaha50 days
Mar 18, 2:27 PM CDTRiver Flood WarningFSDLyon21 days
Mar 18, 2:27 PM CDTRiver Flood WarningFSDO'Brien55 hr
Mar 18, 2:27 PM CDTRiver Flood WarningFSDJackson21 days

Nearby

River Flood Warnings in South Dakota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.